People living in the United States have shown increasing interest in using this substance as an alternative to opioid pain relievers. Other people use kratom to experience the psychotropic effects, or the “high.”
While kratom is currently legal in the U.S., the Drug Enforcement Agency list it as a “Drug of Concern” due to several potential safety issues.
Other names for kratom include:
In this article, learn more about kratom, including safety concerns and possible effects.
Is it safe?
Kratom leaves have psychotropic and pain-relieving effects.
While some people use kratom as an alternative to prescription pain medications, such as opioids, very little research has investigated how it affects the body.
The U.S. Food and Drug Administration (FDA) have not approved its use for any medical purpose.
Kratom may cause adverse reactions, especially at high doses. These reactions include seizures, tremors, psychosis, and other serious toxic effects.
People who have medical conditions and those who otherwise take medications may have a higher risk of adverse reactions to kratom.
It is crucial to note that the FDA do not monitor or regulate kratom supplements for their dosage or purity.
What are the effects?
Kratom has several effects on the body, depending on the dose.
People use kratom in many ways, including chewing the leaves whole, brewing them as a tea, and crushing the leaves and swallowing or smoking them.
In very small doses, of 1–5 grams (g), kratom can act as a stimulant, giving users more energy. They may feel more awake and alert, social, and talkative.
In higher doses, of 5–15 g, kratom can have a sedative effect. This is similar to the effects of opioids, which cause users to feel tired, calm, and euphoric.
People typically use higher doses to treat a severe cough, diarrhea, or the symptoms of opioid withdrawal.
Doses higher than 15 g can make a person very tired and sedated, even to the point of losing consciousness.
Kratom can cause a range of adverse side effects, including:
Mixing kratom with other drugs or medications can make the side effects worse or cause additional effects.
Risks and complications
Kratom comes with the risk of some severe complications, such as:
Like opioid drugs, it is possible to overdose on kratom, especially when taking very high doses.
A kratom overdose can result in extreme sedation and loss of consciousness. This is more common in people who are taking other sedating drugs at the same time.
Kratom withdrawal symptoms can include diarrhea and nausea.
Kratom can be addictive. Someone who uses the drug frequently may experience withdrawal symptoms, which can include:
- muscle aches
- irritability and hostility
- aggressive behavior
- difficulty sleeping
- a runny nose
A person who is addicted to kratom or who regularly uses it may need medical help to safely stop using the drug.
In rare cases, kratom has caused acute liver injuries.
Symptoms of liver damage include fatigue, nausea, itchiness, dark-colored urine, and jaundice (yellowing of the skin and eyes).
In most cases, people fully recover from liver damage after they stop using kratom.
Several deaths have been associated with the use of kratom.
The risk of life-threatening complications appears to be higher in people who take additional drugs, such as antidepressants or mood stabilizers.
While kratom is legal in the U.S., it does pose serious threats, particularly to people who have medical conditions and those who otherwise take medications.
Though it may have some beneficial medical properties, there is very little research to support its use.
Anyone thinking of trying kratom should be aware of the risks and speak with a doctor first.